Minnesota, 2019Tornado in Minnesota, August 26, 2019
August 26, 2019 · NWS DLH · 1 event in 1 county or zone
A few weak thunderstorms developed near Lake Mille Lacs the evening of the 26th ahead of a cold front. While the overall threat of severe storms was low, one of the storms did produce a waterspout over Farm Island Lake that did produce damage along the shore.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few weak thunderstorms developed near Lake Mille Lacs the evening of the 26th ahead of a cold front. While the overall threat of severe storms was low, one of the storms did produce a waterspout over Farm Island Lake that did produce damage along the shore. This storm produced additional funnel clouds, but no other waterspouts or tornadoes were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 26, 5:34 PM CST, 31 minutes earlier.
Area forecast discussion, Aug 26, 5:34 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
634 PM CDT Mon Aug 26 2019
.SHORT TERM...(This evening through Tuesday night)
Issued at 249 PM CDT Mon Aug 26 2019
A broad trough will lift from the Northern Plains into Ontario
tonight. At the surface a cold front will slide through Minnesota,
Wisconsin and Upper Michigan tonight. Expect some embedded
thunderstorms, but there is not much instability due to cloud
cover over the region. Due to this have lowered the chances of
thunderstorms and expect any activity to come to an end this
evening. The heaviest precipitation is expected from roughly now
through midnight. After midnight the front will be east of the
region and lighter totals can be expected with wraparound
precipitation. Low temperatures tonight will be in the 50s.
The broad trough will cutoff over Manitoba and western Ontario on
Tuesday. Flow aloft will be northwesterly which will advect cooler
air into the region. The combination of cold air advection and day
time heating will result in widely scattered rain showers.
Generally developing from the north and spreading southward. Late
in the morning and through the afternoon it isn't out of the
question that a few thunderstorms develop. It will be windy out of
the west with speeds of 10-20 mph with gusts of 20-30 mph due to
the tight pressure gradient over the region. The highest speeds
and gusts will be found in the Brainerd Lakes Region. It will be
cooler on Tuesday in comparison to today with readings generally
in the 60s.
The cutoff will lift northward Tuesday night into early Wednesday.
This will gradually bring an end to rain showers across far
southern locations. The rest of the region will still see
scattered rain showers. The pressure gradient will remain tight
over the region. This will keep winds gusty overnight. Lows range
from the mid 40s to the low 50s.
.LONG TERM...(Wednesday through Monday)
Issued at 249 PM CDT Mon Aug 26 2019
Cool to seasonable conditions late-week through the weekend and
generally dry except for a few low chances for light rain showers.
On the synoptic scale the cool air brought into the Upper Midwest
from the mature low to our north will return late-week. As the
mature low lifts towards Hudson Bay on Wednesday, one last round of
clouds will move across parts of far northern Minnesota and western
Lake Superior bringing a chance for light rain early in the day and
leading to highs limited to the 50s to mid 60s, which is about 10 to
15 degrees below normal. Besides the chance for morning rain,
though, clouds should decrease through the day but winds gusty, out
of the west-northwest at 10 to 20 mph with gusts approaching 30 mph.
A brief return to seasonable conditions Thursday as a fast-moving
mid-level shortwave trough tracks across southern Canada in the
northwest flow, over central Saskatchewan on Wed into southern
Manitoba on Wed night. At low levels as this trough approaches, some
low level ridging ahead of the wave will lead to warm air advecting
into the Upper Midwest, with mainly sunny skies Thursday leading to
highs back in the 70s, perhaps approaching 80 in parts of east-
central Minnesota. This weak wave may kick off some showers and
storms along the international border region, but generally the
influence on any precipitation development from this wave should
remain in Canada.
Friday through the weekend a broad area of high pressure then builds
in across the Upper Midwest leading to sunny skies and near to
slightly below seasonable temperatures - highs in the mid 60s to low
70s and lows mainly in the 40s. Some 30s are possible Friday night
across the usual cold spots, but at this point a frost does not seem
likely. Late in the weekend a slow-moving east-west oriented cold
front will approach northern Minnesota from Canada, which could lead
to scattered rain showers and a few thunderstorms on Sunday, with
chances for rain greatest north of the Iron Range.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 632 PM CDT Mon Aug 26 2019
A frontal system is moving throught this evening and is causing a
variety of flight cats out there from IFR to VFR. Expect IFR
conditions to be short lived as more convective cells move in, but
as the night wears on a return to IFR is likely. Winds will
increase tomorrow with gusts to 25 kt possible. Showers will be
prevalent Tuesday with flight cats often remaining sub-VFR.
&&
.MARINE...
Issued at 249 PM CDT Mon Aug 26 2019
A cold front moving through this afternoon and evening will lead to
a change in wind direction late tonight with west winds of 15 to 25
knots likely Tuesday through Wednesday evening across much of
western Lake Superior. Conditions will be dangerous for small craft,
and a Small Craft Advisory has been issued. Gale force gusts up to
35 knots are possible, especially Wednesday morning into Wednesday
afternoon along the south shore. Winds weaken later in the week but
generally remain 10 to 15 knots out of the west-northwest through
Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 55 66 49 65 / 50 70 50 30
INL 55 62 47 63 / 50 60 70 50
BRD 54 65 50 68 / 30 70 50 10
HYR 55 67 49 64 / 90 60 50 30
ASX 56 71 50 64 / 90 60 60 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 4 AM Tuesday to 4 PM CDT Wednesday for
LSZ144>147.
Small Craft Advisory from 10 AM Tuesday to 4 PM CDT Wednesday
for LSZ121-140>143-148.
&&
SHORT TERM...WL
LONG TERM...JJM
AVIATION...Wolfe
MARINE...JJMHazardous weather outlook, Aug 26, 2:10 PM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
310 PM CDT Mon Aug 26 2019
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-272015-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
310 PM CDT Mon Aug 26 2019
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Isolated thunderstorms are possible this evening across northeast
Minnesota and northwest Wisconsin. Storms will not be severe.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated thunderstorms are possible on Tuesday across northeast
Minnesota and northwest Wisconsin. Storms will not be severe.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation is not anticipated this afternoon or
tonight. Rainfall amounts from spotters and the public are
encouraged with KDLH radar being offline.
LSZ121-140>148-272015-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
310 PM CDT Mon Aug 26 2019
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
A round of isolated thunderstorms is possible this afternoon into
the evening. Storms will not be severe.
Persistent east to southeasterly winds across western Lake Superior
may lead to occasional wave heights of 2 to 4 feet along the north
shore through this evening. Late tonight, west winds increase,
causing dangerous conditions for small craft to develop around the
Twin Ports and along the south shore.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Very strong west winds will last from Tuesday through Wednesday with
sustained winds of 15 to 20 knots and gusts over 30 knots at times.
A few gale-force gusts are possible, especially on the south shore
and around the Apostle Islands on Wednesday. Wave heights may grow
as high as 4 to 6 feet along parts of the south shore. Winds and
waves should gradually diminish late Wednesday.
JJM/WL
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Tornado, Aitkin
- When
- August 26, 6:05 PM CST to 6:12 PM CST
- Where
- Aitkin County, 2.38 mi N of Bennettville to 1.52 mi NE of Bennettville
- Rating
- EF0
- Path length
- 1.8 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 46.434, -93.779
The waterspout developed over the northwestern arm of Farm Island Lake east of Johnson's Point and moved to the southeast, passing just offshore of the southwest tip of the point. It then turned a little more easterly and passed near or over the northern tip of First Island and over open water before moving over the southern part of Delicarlia Peninsula. Docks were damaged at this location along with a few boats flipped and tree damage. The waterspout then turned more easterly and moved across Church Camp Bay before reaching shore again, damaging another dock, flipping multiple boats and causing sporadic tree damage. It then turned a but more southeasterly and traveled through a grove of trees and dissipated before reaching US Highway 169.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, August 26 to 30, 2019$1.4 million · EF1 · 55 events
- Excessive Heat in California, August 26 to 31, 20191 death · 6 events
- Flash Flooding and Flood in Missouri, August 26 to 27, 2019$308,000 · 1.25 in hail · 52 events
- Tornadoes and Hail in Minnesota, August 26, 2019$215,000 · EF1 · 3 events
- Flood and Hail in Nebraska, August 26, 2019$502,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in Oklahoma, August 26 to 27, 2019$192,000 · 1.5 in hail · 25 events
- Flash Flooding in Missouri, August 26, 20192 injured · $100,000 · 7 events
- Heat in Texas, August 26, 20193 injured · 46 events
- Hail and Damaging Winds in Arkansas, August 26 to 27, 2019$110,000 · 65 kt wind · 14 events
- Flash Flooding in Mississippi, August 26, 2019$28,000 · 5 events
- Flash Flood and Hail in Kansas, August 26 to 27, 2019$25,000 · 1.75 in hail · 7 events
- Heat in Texas, August 26, 201921 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867957.